Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 40, NWS Wichita, KS

June 28, 2007Chautauqua County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 9:19 PM CDT for Chautauqua County, Kansas. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 9:19 PM CDT (02:19 UTC)
Expired
Jun 29, 2007, 9:15 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:12 PM CDTFLASH FLOOD2 S Sedan, KSHWY 99 SOUTH OF SEDAN HAS BEEN CLOSED AT THE MIDDLE CANEY CREEK. CREEK IS 1 FOOT OUT OF ITS BANKS.
Jun 28, 11:12 PM CDTFLASH FLOODElgin, KSALL ROADS IN AND OUT OF THE CITY OF ELGIN ARE CLOSED. SOME RESIDENTS HAVE EVACUATED THERE HOMES.
Jun 29, 6:25 AM CDTHEAVY RAIN 4.195 Se Cedar Vale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 290221
FFWICT
KSC019-291415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 915 AM CDT FRIDAY.

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. 
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE OCCURRING OVER ALREADY 
SATURATED GROUND. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR VALE...CHAUTAUQUA...ELGIN...HALE...NIOTAZE...PERU...SEDAN.

PERSONS LIVING NEAR AND ALONG THE MIDDLE CANEY CREEK SHOULD SEEK 
HIGHER GROUND IMMEDIATELY  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651

$$

CARUSO
2 follow-up statements
000 
WGUS73 KICT 290415
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT THU JUN 28 2007

KSC019-291415-
CHAUTAUQUA KS-
1111 PM CDT THU JUN 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FRIDAY
FOR CHAUTAUQUA COUNTY...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN SHOWERS CONTINUING TO MOVE ACROSS CHAUTAUQUA 
COUNTY. RAIN AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN SINCE 7 PM CDT 
ACROSS THE WESTERN AND CENTRAL PART OF THE COUNTY. 

THE HEAVY RAINFALL HAS CAUSED FLASH FLOODING ALONG THE MIDDLE CANEY 
CREEK INCLUDING JUST SOUTH OF THE TOWN OF SEDAN. IN ADDITION...FLOOD 
WATERS HAVE PROMPTED SEVERAL RESIDENTS TO BEGIN EVACUATING THEIR 
HOMES IN THE TOWN OF ELGIN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651

$$

CARUSO
000 
WGUS73 KICT 291000
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI JUN 29 2007

KSC019-291415-
CHAUTAUQUA KS-
500 AM CDT FRI JUN 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
CHAUTAUQUA COUNTY...

AT 451 AM CDT...LAW ENFORCEMENT REPORTED MINOR FLOODING OF LOW LYING 
AREAS AND SECONDARY ROADS ACROSS THE COUNTY. THE FLOODING MAGNITUDE 
APPEARED TO BE LESSENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:36 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 6:36 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT THU JUN 28 2007

.AVIATION...
00Z TAF UPDATE...PERSISTENT RAIN SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF SOUTHERN KANSAS
OVERNIGHT THROUGH TOMORROW MORNING. MVFR CLOUD CEILINGS WILL
CONTINUE DURING THE EVENING HOURS FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS...WITH SOME IFR CEILINGS ASSOCIATED WITH POCKETS OF HEAVY
RAINFALL. CLOUD CEILINGS ONCE AGAIN ARE EXPECTED TO LOWER INTO THE
IFR CATEGORY TOWARDS MORNINGS...AFFECTING MAINLY ICT AND CNU TAF
SITES.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT THU JUN 28 2007/
FORECAST CONCERN REMAINS SIGNIFICANT FLOODING FOR SOUTHEAST KANSAS.

SYNOPSIS:
UPPER LEVEL LOW FROM THE LAST FEW DAYS HAS NOW STARTED TO SHEAR OUT
AS A TROUGH AXIS SITUATED FROM NEAR MCI TO NEAR ICT. AT THE SURFACE
A DIFFUSE FRONTAL BOUNDARY EXTENDS FROM CENTRAL MO THROUGH SE KS AND
INTO NORTH CENTRAL OK. ATMOSPHERE EAST OF THE MID AND UPPER TROUGH
IS STILL EXTREMELY MOIST ALLOWING SHOWERS AND ISOLATED STORMS TO
DUMP FLOODING RAINS FOR AREAS GENERALLY SOUTHEAST OF THE TURNPIKE.
MOISTURE QUALITY IS SIGNIFICANTLY DIFFERENT OVER CENTRAL KS WHERE
SOME DRIER AIR HAS FINALLY STARTED TO WORK-IN FROM THE NORTH.

TONIGHT-FRI:
MADE SOME FAIRLY SIGNIFICANT CHANGES TO THESE PERIODS IN THE WAY OF
INCREASING PRECIP CHANCES. BOTH THE GFS AND NAM WEAKEN THE UPPER
TROUGH...WITH BOTH ALSO SLIDING IT VERY SLOWLY SW ALLOWING LOW LEVEL
MOISTURE TO ROLL BACK NW FOR FRI. THIS SOLUTION ALSO HAS SUPPORT
FROM THE ECM. THIS WILL KEEP SHOWERS AND ISOLATED STORMS AROUND FOR
GENERALLY THE SAME LOCATIONS THAT HAVE SEEN RAINFALL THE LAST COUPLE
OF DAYS. THEREFORE WILL EXTEND THE FFA THROUGH 00Z SAT FOR LOCATIONS
SE OF THE TURNPIKE...NOT INCLUDING THE ICT AREA. WOULD EXPECT MOST
OF SOUTHEAST KANSAS TO BE IN SOME SORT OF FLOOD WARNING BY THE END
OF THE DAY.

LIKE TODAY...THERE SHOULD BE A WIDE RANGE IN TEMPS ACROSS THE
FORECAST AREA FOR FRI WITH CENTRAL KS GETTING SOME SUN ALLOWING
TEMPS TO SPIKE UP.

FRI NIGHT-SUN:
UPPER RIDGE WILL KEEP TRYING TO NOSE INTO THE PLAINS FOR FRI NIGHT
INTO SAT AS A DEEP UPPER TROUGH LIFTS ACROSS SW CANADA. THIS
SCENARIO SHOULD ALLOW THE WEAK UPPER TROUGH TO OUR SE TO WEAKEN
FURTHER AND BE PUSHED FURTHER SOUTH. NEVERTHELESS THERE SHOULD BE
ENOUGH LEFT OVER WEAKNESS IN THE MID AND UPPER LEVELS TO CAUSE SOME
DIURNALLY DRIVEN SHOWERS AND STORMS FOR LOCATIONS GENERALLY SOUTH OF
HWY 400 FOR SAT. BY 12Z SUN MOST OF THE WIDESPREAD SHOWERS AND
STORMS WILL BE LOCATED SE OF THE FORECAST AREA AS ENOUGH UPPER
RIDGING PUSHES INTO THE AREA.

TEMPS THROUGH THESE PERIODS WILL BE TRICKY DUE TO CLOUD OVER AND
SATURATED GROUNDS. SO FOR NOW WILL NOT GO TO FAR IN ANY ONE
DIRECTION AND WILL KEEP TEMPS SLIGHTLY BELOW OR CLOSE TO SEASONAL
AVERAGES.

MON-THU:
BOTH ECM AND GFS AGREE FAIRLY WELL THROUGH THESE PERIODS WHICH DOES
LEAD TO SOME CONFIDENCE. THEY BOTH PUSH THE LINGERING UPPER ENERGY
OVER THE SOUTHERN PLAINS TO THE SW OVER WEST TX BY TUE. THEN AN
UPPER WAVE IS EXPECTED TO DEEPEN OVER THE GREAT LAKES REGION FOR WED
INTO THU PLACING THE FORECAST AREA IN NW FLOW ALOFT. WILL LEAVE ALL
OF THESE PERIODS DRY FOR NOW...BUT WITH NW FLOW...WOULD NOT BE
SURPRISED IF PRECIP IS INSERTED ONCE SOME OF THE SMALLER SCALE
FEATURES BECOME MORE DISCERNABLE.

AN OVERALL WARMING TREND APPEARS TO STILL BE ON TAP THROUGH THESE
PERIODS WITH NEAR AND ABOVE NORMAL TEMPS EXPECTED.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  74  67  80 /  70  60  50  30
HUTCHINSON      62  78  65  82 /  30  40  40  20
NEWTON          63  76  65  81 /  50  50  50  30
ELDORADO        64  75  66  80 /  70  70  50  30
WINFIELD-KWLD   65  74  68  80 /  90  80  50  40
RUSSELL         58  82  64  83 /  10  10  10  10
GREAT BEND      58  81  64  83 /  10  10  10  10
SALINA          61  80  65  83 /  20  20  20  20
MCPHERSON       62  78  65  83 /  20  30  30  20
COFFEYVILLE     65  76  67  80 / 100  80  60  40
CHANUTE         65  76  66  80 / 100  80  60  30
IOLA            66  76  66  80 / 100  80  60  30
PARSONS-KPPF    65  76  66  80 / 100  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ053-069>072-
093>096-098>100.

&&
Hazardous weather outlook, Jun 28, 4:25 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT THU JUN 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING EVENT SETTING UP FOR SOUTHEAST KANSAS TONIGHT.

SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TO AFFECT MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TONIGHT. THE HEAVIEST RAINFALL IS
EXPECTED TO OCCUR SOUTHEAST OF THE KANSAS TURNPIKE. ADDITIONAL FLOOD
AND RIVER FLOOD WARNINGS WILL BE LIKELY TONIGHT. PLEASE SEE THE
LATEST FLASH FLOOD WATCH OR FLOOD WARNINGS FOR ADDITIONAL DETAILS.

AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT OVER SOUTHEAST
KANSAS...HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT FLOODING EVENT FOR SOUTHEAST KANSAS ON FRIDAY.

THE SHOWER AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE INTO
FRIDAY ACROSS SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS AS THE
UPPER LEVEL SYSTEM STALLS ACROSS NORTHERN OKLAHOMA. ADDITIONAL FLOOD
AND RIVER FLOOD WARNINGS WILL BE LIKELY ON FRIDAY. PLEASE SEE LATEST
FLOOD WATCHES AND WARNINGS FOR ADDITIONAL DETAILS.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR SATURDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY
WILL NOT BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL
TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM/LAWSON

In the hours before

Local storm report, Jun 28, 4:58 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      5 SE HOWARD             37.42N 96.20W
06/28/2007                   ELK                KS   COUNTY OFFICIAL

            RIVER ROAD WAS BARRICADED DUE TO FLASH FLOODING.

&&

JMC
Local storm report, Jun 28, 6:50 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 W MOLINE              37.36N 96.34W
06/28/2007                   ELK                KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS THAT HWY 160 WEST OF MOLINE HAS
            BEEN CLOSED.

0645 PM     FLASH FLOOD      LONGTON                 37.38N 96.08W
06/28/2007                   ELK                KS   LAW ENFORCEMENT

            KDOT WILL BE CLOSING OLK VALLEY ROAD BETWEEN LONGTON AND
            ELK CITY. DUE TO WATER OVER THE ROAD.

0645 PM     FLASH FLOOD      MOLINE                  37.36N 96.30W
06/28/2007                   ELK                KS   LAW ENFORCEMENT

            A NUMBER OF COUNTY ROADS HAVE BEEN CLOSED DUE TO WATER
            OVER FLOWING OVER THEM.

&&

BRW
Local storm report, Jun 28, 7:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            SEDAN                   37.13N 96.18W
06/28/2007                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS LOCAL STREET FLOODING IN THE CITY
            OF SEDAN.

&&

BRW
Local storm report, Jun 28, 8:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLOOD            8 NE CEDAR VALE         37.19N 96.40W
06/28/2007                   CHAUTAUQUA         KS   CO-OP OBSERVER

            ROAD 9 NORTH OUT OF WAUNETA ON HWY 166 OBSERVER REPORTED
            WATER OVER THE ROAD.

&&

BRW
Local storm report, Jun 28, 8:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      1 W ELK FALLS           37.37N 96.21W
06/28/2007                   ELK                KS   AMATEUR RADIO

            AMATEUR RADIO PERSON CALLED VIA LAND-LINE TO REPORT HWY
            160 WEST OF ELK FALLS TO HWY 99 CLOSED DUE TO WATER OVER
            ROAD.

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:01 PM CDTFlash Flood WarningICTElk12 hr
Jun 29, 2:05 AM CDTFlash Flood WarningICTMontgomery8 hr
Jun 29, 3:10 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson8 hr
Jun 29, 6:12 AM CDTFlash Flood WarningICTGreenwood, Woodson6 hr
Jun 29, 6:38 AM CDTFlash Flood WarningICTButler, Cowley, Sumner6 hr
Jun 29, 7:14 AM CDTFlash Flood WarningICTElk5 hr
Jun 29, 11:09 AM CDTFlash Flood WarningICTWilson4 hr
Jun 29, 12:08 PM CDTFlash Flood WarningICTElk5 hr
Jun 29, 12:38 PM CDTFlash Flood WarningICTButler, Cowley, Sumner5 hr
Jun 29, 2:53 PM CDTFlash Flood WarningICTWilson6 hr
Jun 29, 4:15 PM CDTFlash Flood WarningICTElk7 hr
Jun 29, 4:49 PM CDTFlash Flood WarningICTButler, Cowley, Sumner9 hr
Jun 29, 6:10 PM CDTFlash Flood WarningICTGreenwood12 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.